Alert archive / Massachusetts / Small Craft Advisories in 2017
Small Craft Advisory 126, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Nov 6, 2017, 9:04 PM EST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Nov 6, 2017, 9:04 PM EST (02:04 UTC)
- Expired
- Nov 7, 2017, 1:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
856 WHUS71 KBOX 070204 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 904 PM EST MON NOV 6 2017 ANZ230-070600- /O.NEW.KBOX.SC.Y.0126.171107T0204Z-171107T0600Z/ BOSTON HARBOR- 904 PM EST MON NOV 6 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 1 AM EST TUESDAY. * WINDS AND SEAS...NORTHWEST WINDS AROUND 15 KT WITH GUSTS UP TO 25 KT. SEAS AROUND 2 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ250-071015- /O.CON.KBOX.SC.Y.0125.000000T0000Z-171108T0900Z/ COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- 904 PM EST MON NOV 6 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY... * WINDS AND SEAS...NORTH WINDS 10 TO 20 KT WITH GUSTS UP TO 30 KT. SEAS 4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ255-256-071015- /O.CON.KBOX.SC.Y.0125.000000T0000Z-171108T0900Z/ COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 904 PM EST MON NOV 6 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY... * WINDS AND SEAS...NORTHEAST WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT. SEAS 3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ254-071015- /O.CON.KBOX.SC.Y.0124.000000T0000Z-171108T0900Z/ COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- 904 PM EST MON NOV 6 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY... * WINDS AND SEAS...NORTH WINDS 10 TO 20 KT WITH GUSTS UP TO 30 KT. SEAS 4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ251-071015- /O.CON.KBOX.SC.Y.0124.000000T0000Z-171107T2000Z/ MASSACHUSETTS BAY AND IPSWICH BAY- 904 PM EST MON NOV 6 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST TUESDAY... * WINDS AND SEAS...NORTH WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT. SEAS 3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ231>235-237-071015- /O.CON.KBOX.SC.Y.0124.000000T0000Z-171107T1400Z/ CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY- RHODE ISLAND SOUND-BLOCK ISLAND SOUND- 904 PM EST MON NOV 6 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST TUESDAY... * WINDS AND SEAS...NORTH WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT. SEAS 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Nov 6, 7:06 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Nov 6, 7:06 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
706 PM EST Mon Nov 6 2017
.SYNOPSIS...
Dry but much cooler weather will be ushered into the region
tonight and Tuesday behind the cold front. Low pressure passing
south of the region will bring a chance of showers along the
south coast Tuesday night. High pressure will result in dry
conditions and seasonable temperatures Wednesday into Thursday.
An approaching arctic front may trigger a few rain/snow showers
Thursday evening and then usher much colder air into the region
for Friday and Saturday. There is a chance of precipitation for
Sunday night into Monday, but confidence is low at this time.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
7 PM Update...
Last of the showers should pass offshore by around or very
shortly after 8 PM. A much drier and cooler air mass follows. We
have noticed temperatures and dewpoints dropping about 10
degrees in just a few hours behind the cold front. Spotty wind
gusts between 20 and 25 knots are possible through the evening
based on upstream reports. There is considerable stratocumulus
cloud cover upstream but believe at least some of that will thin
out overnight as a consequence of downslope flow east of the
Berkshires.
Prior Discussion...
Through 7 pm...
By early afternoon, the cold front was along the Western Mass
border. Radar showed a band of showers extending from NH across
Western Mass and Western CT. The showers were moving northeast.
Expect these showers to move across Southern New England through
the afternoon/evening. The cold front crosses Western Mass and
Western CT by late afternoon, then across Eastern Mass and RI
during the evening/early night.
Tonight...
With the cold front moving off to the east, winds behind the
cold front will come from the northwest and eventually from the
north. Could be gusts to 20 knots early in the night, but this
should diminish overnight as the pressure gradient gets less.
Dew points in the upper 50s and lower 60s will quickly fall.
Observed values in Western NY and in Ontario are in the 30s, so
expect similar values into Southern New England during the
night. This means dry air, and it means minimum sfc temps in the
30s inland and 40s along the coast.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday...
High pressure across the plains will extend across build across
Northern New England. This will bring dry weather Tuesday, but
with a weak east surface airflow off the ocean. Temps at 925 mb
would support max temps in the upper 40s and around 50. The
onshore flow off water temps in the mid 50s may allow eastern
areas to reach the lower 50s.
Mid and high level moisture increase during the afternoon and
evening. This suggests increasing mid and high clouds at that
time, but dry air at lower levels suggests no precip.
Tuesday night...
The current cold front will stall south of New England. The
first of two weak shortwaves will move east across the country
and induce a low pressure wave along the front. Expect showers
over the waters south of New England, and the zonal upper flow
should push most of that out to sea. However, Southern New
England is in between two jets...right entrance region of the
northern jet to our north and left exit region of a southern jet
to our south. This may support some northward spread of the rain
area, such that southern parts of our area may have a chance of
showers. Our pops will follow this trail of thought with slight
chance pops to the Mass Pike and chance pops across CT, RI and
SE Mass.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...
* Dry with seasonable temperatures Wednesday into Thursday
* Much colder and coldest temperatures so far this season
expected Friday into the weekend with a winter feel
* Chance for precipitation late Sunday into Monday but low confidence
Discussion...
Main issue for this forecast period is the anticipated arctic
outbreak for our area at the end of the week into the weekend.
Although this should be a relatively brief incursion, it will seem
very dramatic given the mild fall we have had thus far.
Although mid tropospheric flow during this time period is relatively
zonal, there will be enough perturbation in the flow to open the
door to our first arctic air intrusion of the season. The arctic
front appears sharp enough to warrant low chance POPs across at
least NW MA and slight chance elsewhere. This system is expected to
be moisture starved, but experience has shown fronts with such sharp
gradients to be capable of at least scattered brief showers. Any
precipitation may be in the form of snow or rain changing to snow
across the higher terrain of northern and western MA. Localized
trace to a few tenths of snow across the northern Berkshires would
not be out of the question.
We have high confidence of a dramatic temperature change. Given the
mild temperatures for most of this fall, temperatures this Friday
and Saturday, especially combined with the wind on Friday, may come
as a shock to many. Given the anomalous nature of the arctic air
intrusion, will probably hedge on the cold side of the guidance. The
combination of cold temperatures and impressive winds mixing to
surface in cold advection pattern will yield significant wind
chills. Operational runs bring -12C to -16C 850 mb temperatures give
or take a couple of degrees C to southern New England on Friday
morning. It is possible that we may not be too far off from record
low maxes for some locations. Surface high will likely pass across
or near New England during Saturday and yield light winds and a
slowly moderating air mass. Even so, temperatures on Saturday will
likely be around 15 degrees below normal.
Dry conditions are expected Friday into at least Sunday morning
except both the 12Z GFS and 12Z ECMWF depict a band of low level
moisture in a NNW to N flow late Friday night into Saturday morning.
With large surface-850 mb temperature differentials, it is not out
of the question that the outer Cape may be vulnerable to some ocean
effect showers early Saturday. For now, will hint this with
slight chance POPs across the outer Cape. Because the water
temperatures are so warm, any precipitation will probably fall
as rain at the surface.
As one might expect in the day 6 to 7 time range, there is
divergence in model output as medium range models struggle to
resolve short wave energy in this time frame. All medium models
depict short wave energy aloft approaching the eastern USA early in
the week, but wide variations in timing. The GFS and GEM depict
surface development Sunday night into Monday, but this is not
supported by the ECMWF operational run or its ensembles. There is a
moderately consistent signal of some kind of development off the mid
Atlantic coast sometime in the Sunday night to mid week time frame
for next week. Confidence in the timing is very low at this time.
Will indicate chance of precipitation in the extended. Ptype may be
an issue in the higher terrain of the far NW zones but should be
rain across most of the area.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday Night/...
Tonight...High confidence.
Showers and MVFR conditions will move offshore around or very
shortly after 01Z as the cold front continues to move southeast.
VFR conditions should prevail the rest of the night with
northwest winds becoming more north overnight. There could be
areas of MVFR ceilings that spill over the Berkshire crest to
the west side of the Connecticut River Valley for a while this
evening.
Tuesday... High confidence.
High pressure builds over the region. VFR, with light east wind.
Tuesday night...High confidence.
VFR over most of the area. Along the south coast, breezy with
areas of MVFR ceilings in scattered showers, improving toward
daybreak.
KBOS Terminal...High confidence. VFR conditions expected
tonight. Wind may occasionally gust to 20 kt this evening.
KBDL Terminal...High confidence overall. Mostly VFR conditions
expected through Tuesday. There is a risk of a period or two of
MVFR ceilings until 03Z.
Outlook /Wednesday through Saturday/... High confidence.
Wednesday through Wednesday Night:VFR.
Thursday: Mainly VFR, with local MVFR possible in early morning
valley fog.
Thursday Night: Mainly VFR, with local MVFR possible across
higher terrain. Becoming windy with gusts to 30 or 35 kt exposed
terrain.
Friday: VFR. Windy with gusts to 30 or 35 kt possible.
Saturday: VFR with light winds.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday Night/...
Tonight...High confidence.
Cold front moves offshore early tonight. Southwest wind gusting
20 to 25 knots will turn from the northwest and eventually the
north. The gust will linger at 20 to 25 knots initially, but
diminish overnight. Seas will linger at 4 to 6 feet on the outer
waters, less closer to shore. Small craft headlines continue.
Tuesday...High confidence.
North wind gusting to 20 knots early will diminish through the
day. Seas of 4 to 6 feet will linger on the outer waters
through the day. Small craft headlines continue on the outer
waters due to rough seas, but will end on waters closer to shore
where seas will be less.
Tuesday night... Moderate confidence.
Small craft headlines are possible, with best chance on the
outer waters. Northeast winds gusting to 20-22 knots, possibly
a little higher. Seas will linger at 5-6 feet on the outer
waters with lower values closer to shore. Chance of rain showers
on the southern waters.
Outlook /Wednesday through Saturday/...Moderate Confidence.
Main issue during this forecast period will be the potential for
gale force winds in strong cold advection late Thursday night
and Friday. Very cold temperatures passing over mild ocean
waters will create effective mixing of strong winds aloft down
to the sea surface.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.
Wednesday Night: Winds less than 25 kt. Subsiding seas.
Thursday: Winds less than 25 kt. Seas below 5 ft.
Thursday Night: Low risk for gale force winds with gusts up to
35 kt. Seas building above 5 feet across the outer waters.
Friday: Moderate risk for gale force winds with gusts up to 35
kt, especially across the eastern and southeastern coastal
waters. Areas of seas above 5 feet over the open water.
Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas.
Saturday: Winds and seas subsiding.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 9 AM EST Tuesday for ANZ231>235-237.
Small Craft Advisory until 4 AM EST Wednesday for ANZ250-
254>256.
Small Craft Advisory until 3 PM EST Tuesday for ANZ251.
&&
SYNOPSIS...WTB/Thompson
NEAR TERM...WTB/Thompson
SHORT TERM...WTB
LONG TERM...Thompson
AVIATION...WTB/Thompson
MARINE...WTB/ThompsonHazardous weather outlook, Nov 6, 4:21 PM EST, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 421 PM EST Mon Nov 6 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-072130- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 421 PM EST Mon Nov 6 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dramatically colder air will move into the area late Thursday night into Saturday accompanied by strong northwest winds. Temperatures across the high terrain may struggle to rise above freezing on Friday. Although the wind and accompanying wind chill will probably not rise to the level of advisories, this will be a rather drastic temperature change in light of the mild fall weather thus far and could catch some people off guard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-072130- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 421 PM EST Mon Nov 6 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gale force winds are possible late Thursday night and Friday across most of the waters behind a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Thompson For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 7, 3:40 AM EST | Small Craft Advisory | BOX | 24 hr |
Nearby
Small Craft Advisories in Massachusetts, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.